Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Zerit confusion
Nov 24, 2005

Given what we now know about the harmful effects of Zerit, why is it still an approved drug and why is it still being prescribed?

Thank you.

Response from Dr. Wohl

Good question. This drug has been linked closely to fat wasting of the limbs and face as well as abnormal lipids (plus peripheral neuropathy and lactic acidosis).

The thing is that outside of the US-Europe-Australia, stavudine (Zerit) is very popular. It is made cheaply as a generic by some companies and governments and is included in versions of a three drug combination that also contains Epivir and Viramune. In many parts of the world, especially where malaria is endemic, there is an adversion to AZT due to its ability to produce anemia. Of course, many of us worry that body shape changes and the other skeletons in the Zerit closet will emerge in these places with disastrous results. Interestingly, some work is being done to see if lower doses of Zerit can be effective but without the toxicity.

It is also true that while in the US use of Zerit has plummeted, there are still some who either are doing great on it without problems (the Zerit survivors) and others who for one reason or another can't take AZT, tenofovir or ddI and therefore rely on Zerit.

DW



Previous
experiences with Truvada
Next
33 to 0 tcell count

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement